Ask The Doctor > Questions & Answers > High blood potassium levels

High blood potassium levels

Patient: What are the risks to too much potassium. Can it cause severe leg cramps?

 

 

Doctor: Symptoms of a high blood potassium level are nonspecific and predominantly related to muscular or cardiac function. The most common complaints are weakness, fatigue, palpitations and chest pain. Occasionally, a patient may complain of frank muscle paralysis or shortness of breath. Physical signs and vital signs generally may be normal, but muscle weakness, flaccid paralysis and depressed or absent deep tendon reflexes may be present. The main risk of high blood potassium levels are cardiac conduction abnormalities which can lead to cardiac arrest and death if untreated. If you are concerned regarding your potassium levels, I would advise an electrolyte level check with your family physician.

 


 

 
Ask The Doctor
    Ask The Doctor
Dr. Jimmy Obaji M.D.

Dr. Jimmy Obaji M.D.

Dr. Jimmy Obaji completed his residency in Family Medicine at the University of Manitoba. He currently operates a walk-in-clinic in downtown Toronto.

Book Appointment